Michigan, 2009

Hail in Michigan, August 11, 2009

August 11, 2009 · NWS DTX · 3 events in 2 counties and zones

A few thunderstorms developed near Lake St. Clair and produced nickel size hail and wind gusts up to 55 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A few thunderstorms developed near Lake St. Clair and produced nickel size hail and wind gusts up to 55 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 11, 6:02 AM EST, 5 hours 22 minutes earlier.

Area forecast discussion, Aug 11, 6:02 AM EST, 5 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
702 AM EDT TUE AUG 11 2009

.AVIATION...

GENERALLY EXPECT VFR CONDITIONS TODAY AS A COLD FRONT SHIFTS THRU
THE AREA AND LIGHT WEST/NORTHWEST FLOW BECOMES NORTH THEN NORTHEAST.
HOWEVER...SCT-BKN CLOUDS ARE EXPECTED BETWEEN 5000-10000 FEET AND
PERHAPS A BIT LOWER TONIGHT AS NORTHEAST FLOW PERSISTS OFF OF LAKE
HURON AND PROVIDES ADDITIONAL LOW LEVEL MOISTURE...PARTICULARLY AT
MBS AND FNT.

&&

.PREV DISCUSSION...ISSUED 445 AM EDT TUE AUG 11 2009

SHORT TERM...TODAY

WILL MAINTAIN A SLIGHT CHANCE OF SHOWERS/THUNDERSTORMS AS SHORTWAVE
TROUGH AND THE ASSOCIATED COLD FRONT MOVE THROUGH SOUTHEAST LOWER
MICHIGAN. DO NOT EXPECT SEVERE WEATHER AS INSTABILITY AND OVERALL
DYNAMICS WILL BE RATHER WEAK.

TEMPERATURES WILL STILL BE WARM TODAY...PRETTY CLOSE TO NORMAL FOR
THE SECOND WEEK OF AUGUST. BY MIDDAY...THE HUMIDITY VALUES WILL BE
NOTICEABLY LOWER AS THE COLD FRONT BRINGS DRIER NORTH/NORTHWEST FLOW.

LONG TERM...

AN EXTENDED STRETCH OF DRY AND WARM WEATHER EXPECTED...AS
EXPANSIVE UPPER LEVEL RIDGE DOMINATES THE WEATHER FOR MOST OF THE
LOWER 48.

THE 00Z GFS AND EUROPEAN HAVE COME IN SIMILAR. OUTSIDE OF TWEAKING
TEMPERATURES BY A DEGREE OR TWO HERE AND THERE...MADE NO CHANGES.
GRADUAL WARMUP THROUGH THE PERIOD...AS 850 MB TEMPS START OUT IN THE
LOWER TEENS...CLIMBING INTO THE MID/UPPER TEENS AS WE HEAD INTO THE
WEEKEND. LOOKING AT UPPER 70S TO LOWER 80S ON WEDNESDAY...WARMING
INTO THE UPPER 80S TO POSSIBLY 90 DEGREES BY SATURDAY. MOSTLY CLEAR
SKIES AND SURFACE HIGH PRESSURE IN PLACE WILL ALLOW FOR LARGE
DIURNAL SWINGS...BUT GRADUAL INCREASE IN LOW LEVEL MOISTURE (RETURN
FLOW) AND MODIFYING AIRMASS WILL TRANSLATE TO LOW TO MID 60S BY
FRIDAY NIGHT.

MARINE...

AN EXPANSIVE AREA OF HIGH PRESSURE WILL BUILD INTO THE WESTERN GREAT
LAKES TODAY...WITH NORTH-NORTHEAST WINDS INCREASING TO 10 TO 15 KTS
OVER MUCH OF LAKE HURON IN ADVANCE OF THIS HIGH. THE HIGH WILL THEN
BECOME CENTERED OVER LOWER MICHIGAN BY WEDNESDAY...AND THEN PERSIST
INTO THE WEEKEND...HERE IT WILL REMAIN INTO THE WEEKEND...PROVIDING
LIGHT WINDS AND IDEAL BOATING CONDITIONS.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DG
SHORT TERM...DG
LONG TERM....SF
MARINE.......DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 11, 3:10 AM EST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
410 AM EDT TUE AUG 11 2009

MIZ047>049-053>055-060>063-068>070-075-076-082-083-120815-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
410 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM OR TWO TODAY...AS AN
UPPER LEVEL TROUGH MOVES THROUGH THE CENTRAL GREAT LAKES. ANY
THUNDERSTORM WHICH DEVELOPS WILL NOT BE SEVERE...BUT COULD
PRODUCE WIND GUSTS TO AROUND 35 MPH AND BRIEF HEAVY RAIN. STORM
MOTION WILL BE SOUTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-120815-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
410 AM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM OR TWO TODAY...AS AN
UPPER LEVEL TROUGH MOVES THROUGH THE CENTRAL GREAT LAKES. ANY
THUNDERSTORM WHICH DEVELOPS WILL NOT BE SEVERE...BUT COULD PRODUCE
WIND GUSTS TO AROUND 30 KNOTS AND BRIEF HEAVY RAIN. STORM MOTION
WILL BE SOUTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Aug 11, 7:02 AM EST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
802 AM EDT TUE AUG 11 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 AM     HEAVY RAIN       MARLETTE                43.33N 83.08W
08/11/2009  M1.32 INCH       SANILAC            MI   TRAINED SPOTTER

            12 HOUR TOTAL.

&&

MBABICH
Special weather statement, Aug 11, 11:01 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1201 PM EDT TUE AUG 11 2009

MIZ063-070-111700-
MACOMB-ST. CLAIR-
1201 PM EDT TUE AUG 11 2009

...SPECIAL WEATHER STATEMENT...

AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF RICHMOND...MOVING SOUTHEAST
AT 10 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RICHMOND AROUND 1215 PM EDT...
  NEW BALTIMORE AROUND 1245 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC
Special weather statement, Aug 11, 11:21 AM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1221 PM EDT TUE AUG 11 2009

MIZ063-070-111715-
MACOMB-ST. CLAIR-
1221 PM EDT TUE AUG 11 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 1220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF NEW BALTIMORE...MOVING SOUTHEAST
AT 10 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL CLOUD
TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

* THE THUNDERSTORM WILL BE NEAR...
  NEW BALTIMORE AROUND 1230 PM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

SC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Macomb

When
August 11, 11:24 AM EST
Where
Macomb County, 3 mi WNW of New Baltimore
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.697, -82.785

Hail, Macomb

When
August 11, 11:32 AM EST to 11:36 AM EST
Where
Macomb County, 2.03 mi W of New Baltimore to 2.15 mi ENE of New Baltimore
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.680, -82.770

Hail, Wayne

When
August 11, 4:23 PM EST to 4:25 PM EST
Where
Wayne County, 1.23 mi NE of Grosse Pt Woods
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.440, -82.900

Spotter also measured a 54 mph thunderstorm wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2009Every state in 2009This day in weather historyWarnings in Michigan, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 183858, 183856, 183859.